Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 6, 2024, 6:19 PM EDT for Chesterfield County, Henrico County, City of Richmond, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 6:19 PM EDT (22:19 UTC)
- Expired
- May 6, 2024, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chesterfield County, VA, City of Richmond, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 71 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:43 PM EDT | FLASH FLOOD | 2 E Downtown Richmond, VA | Right lane and right shoulder of I-95 north are closed due to high water. |
| May 6, 6:56 PM EDT | FLASH FLOOD | 2 Ene Downtown Richmond, VA | VDOT web cam showed at least 6 inches of water on the roadway at the corner of Belvidere and Canal Streets. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WGUS51 KAKQ 062219
FFWAKQ
VAC041-087-760-070130-
/O.NEW.KAKQ.FF.W.0013.240506T2219Z-240507T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
619 PM EDT Mon May 6 2024
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Northeastern Chesterfield County in central Virginia...
Central Henrico County in central Virginia...
The City of Richmond in central Virginia...
* Until 930 PM EDT.
* At 619 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1 inch of rain has
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Richmond, Downtown Richmond, Virginia Commonwealth University,
Virginia Union University, University Of Richmond, Bon Air,
Highland Springs, Chester, Tuckahoe, Mechanicsville, Bensley,
Bellwood, East Highland Park, Lakeside, Chesterfield Court House,
Richmond Heights, Drewrys Bluff, Montrose, Centralia and Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3740 7757 3743 7760 3749 7761 3754 7761
3757 7757 3760 7753 3762 7747 3762 7746
3762 7743 3758 7736 3755 7732 3752 7729
3748 7730 3743 7731 3739 7736 3738 7747
FLASH FLOOD...RADAR INDICATED
$$
MRD1 follow-up statement
071
WGUS71 KAKQ 070123
FFSAKQ
Flash Flood Statement
National Weather Service Wakefield VA
923 PM EDT Mon May 6 2024
VAC041-087-760-070133-
/O.EXP.KAKQ.FF.W.0013.000000T0000Z-240507T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chesterfield VA-Henrico VA-City of Richmond VA-
923 PM EDT Mon May 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM EDT THIS EVENING FOR
NORTHEASTERN CHESTERFIELD AND CENTRAL HENRICO COUNTIES AND THE CITY
OF RICHMOND...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3740 7757 3743 7760 3749 7761 3754 7761
3757 7757 3760 7753 3762 7747 3762 7746
3762 7743 3758 7736 3755 7732 3752 7729
3748 7730 3743 7731 3739 7736 3738 7747
$$
EIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:04 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 6, 4:04 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 404 PM EDT Mon May 6 2024 .SYNOPSIS... Summer-like conditions are expected through the week. Expect hot and humid conditions as well as daily chances for showers and thunderstorms. There will also be multiple chances for severe weather, especially mid to late week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 355 PM EDT Monday... Late this aftn, sctd showers and tstms were developing over wrn and cntrl portions of the area, due to the combination of a sfc trough, shortwave energy and increasing MLCAPE 1000-1500 J/Kg. Dew points were also in the mid to upper 60s across the region, with temps ranging from the mid 70s to lower 80s. This shortwave energy/trough will push across the area this evening into early Tue morning, resulting in showers/tstms spreading ewrd to the coast. Given the moisture profile (PWATs 1.5"-2.0"), heavy rain will be a good bet in heavier showers or storms. This, combined with portions of the area receiving 1-2" of rain in the last couple of days, has justified placement of a marginal ERO over most of VA (W of the Bay) and inland NE NC. Showers/storms will taper off or end after midnight tonight, lingering the longest over the Eastern Shore. Mild again tonight with lows in the lower to mid 60s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... As of 355 PM EDT Monday... Multiple rounds of shortwaves in a varying flow aloft plus a lee trough and the approach of a cold front, will lead to off and on shower/storm chances Tue through Thu. These will likely follow a generally diurnal pattern with the best chances in the aftn through late evening. Increasingly warmer conditions are expected for Tue and Wed, with highs ranging from the mid 70s to mid 80s Tue, and in the mid 80s to around 90 Wed. Not as warm on Thu with highs mainly in the 80s. Summer-like heat and humidity will ensure presence of instability all three days. A ridge briefly builds just to the W of the region on Tue, placing the local area in NW flow aloft. There does look to be increasing shear, so cannot rule out severe weather. The SPC has placed areas W of the bay in a marginal risk for Tue. The flow aloft then turns back to the WSW for Wed and strengthens, which will allow shear to continue to grow. Thus, there is also a marginal risk on Wed. A cold front will move towards the region Thu, as flow aloft further strengthens ahead of a trough. Ahead of the front, (quasi) linear convection is likely to pass through the FA. While there is still some uncertainty, Thu has the potential for the highest coverage of severe storms this week. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 355 PM EDT Monday... Showers/tstms will exit out to sea Thu night, as a cold front pushes to the coast. Then, a secondary front and upper trough will push across the region Fri through Fri evening, producing the chance for more showers. Lows Thu night in the upper 50s to mid 60s. Highs on Fri mainly in the lower to mid 70s. The weekend looks to be considerably drier, but will keep a slight to small chance of showers (isolated thunder) for Sat aftn through Sun. Dry air also means lower humidity with dewpoints dropping into the 40s-50s. Just below normal to normal temps expected for Sat through Mon. Highs will be in the lower 70s Sat, in the lower to mid 70s Sun, and in the mid to upper 70s Mon. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 230 PM EDT Monday... MVFR to VFR CIGs were prevailing at the TAF sites this aftn, with VCSH mentioned in all TAF sites expect SBY until 20-21z. Sctd showers and tstms will affect all TAF sites from later this aftn through this evening. Heavy rain may impact VSBYs at times, with mainly VFR or MVFR CIGs. Winds will be mainly SSW 5-10 kt this aftn into Tue aftn, with a few higher gusts possible in any stronger storms through this evening. CIGs will become lower MVFR or IFR tonight into Tue morning, then improve to mainly VFR by Tue aftn. Outlook...A warmer, more summerlike pattern will prevail Tue night through Thu, with chances for storms each aftn/evening. && .MARINE... As of 355 PM EDT Monday... Surface high pressure continues to move further offshore this afternoon, while a stalled frontal boundary remains just north of the local waters. Current conditions are rather benign with west/southwesterly winds around 8-12kt. Waves are 1 foot or less with seas of 2-3ft. This trend looks to persist through Wednesday with winds from the south-southeast to southwest around 10kt. There may be occasional gusts to 20kt keeping conditions below SCA criteria. However, there will be chances for thunderstorms each afternoon and evening, which could produce erratic, strong wind gusts over the waters. Otherwise, southwest winds will gradually increase some ahead of an approaching cold front on Thursday. Models differ in the expected speeds/overall pattern, but will keep an eye on the potential for SCA conditions at least across the Bay Friday/Friday night as winds turn northwesterly behind the front. Rain/storm chances continue through the remainder of the week. && .TIDES/COASTAL FLOODING... As of 355 PM EDT Monday... Some nuisance to localized low-end minor flooding (Bishops Head) will still be possible with the higher diurnal astronomical tides early Tuesday morning and again early Wednesday morning. Guidance suggests the high tide cycle early Thursday morning could see a bit more in the way of low-end minor flooding over the mid/upper Bay - due mostly to astronomical tides climbing slightly by late this week as we approach the new moon phase. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...TMG NEAR TERM...TMG SHORT TERM...AM/TMG LONG TERM...AM/TMG AVIATION...TMG MARINE...LKB/JKP TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, May 6, 4:09 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 409 PM EDT Mon May 6 2024 MDZ021>025-VAZ099-100-072015- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Accomack-Northampton- 409 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily afternoon and evening showers and thunderstorms are expected Tuesday through Thursday, some of which may be strong to severe with heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093- 095>098-509>525-072015- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 409 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Widespread showers and thunderstorms are expected through this evening. Heavy rain will be possible in heavier showers or stronger storms with localized flooding possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily afternoon and evening showers and thunderstorms are expected Tuesday through Thursday, some of which may be strong to severe with heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 3:49 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
349 PM EDT Mon May 6 2024
VAZ065-066-062030-
Lunenburg VA-Mecklenburg VA-
349 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES THROUGH 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kells Corner, or near Chase City, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Kells Corner around 355 PM EDT.
Rehoboth around 405 PM EDT.
Other locations impacted by this storm include Fairview,
Plantersville, Wilburn, Spanish Grove, Loves Mill, Fort Mitchell, and
Finneywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3689 7849 3694 7848 3701 7835 3681 7819
3677 7854 3680 7857
TIME...MOT...LOC 1949Z 249DEG 10KT 3686 7844
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRDThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:49 PM EDT | Special Weather Statement | AKQ | Lunenburg | 41 min |
| May 6, 4:28 PM EDT | Areal Flood Advisory | AKQ | Fluvanna | 4 hr |
| May 6, 6:13 PM EDT | Areal Flood Advisory | AKQ | Essex, Northumberland, Richmond | 3 hr |
| May 6, 6:36 PM EDT | Flash Flood Warning | AKQ | Northumberland, Richmond | 2 hr |
| May 6, 6:55 PM EDT | Special Weather Statement | AKQ | King and Queen, King William | 35 min |
| May 6, 7:17 PM EDT | Special Marine Warning | AKQ | 43 min | |
| May 6, 7:32 PM EDT | Special Weather Statement | AKQ | Lancaster, Middlesex | 28 min |
| May 6, 7:36 PM EDT | Special Marine Warning | AKQ | 54 min | |
| May 6, 7:54 PM EDT | Areal Flood Advisory | AKQ | Caroline | 11 min |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.